Alert archive / West Virginia / Tornado Warnings in 2019
Tornado Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Jun 24, 2019, 6:51 PM EDT for Kanawha County, West Virginia. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2019, 6:51 PM EDT (22:51 UTC)
- Expired
- Jun 24, 2019, 7:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 8 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:53 PM EDT | TORNADO | Charleston, WV | A TORNADO TOUCHED DOWN NEAR THE LINCOLN/KANAWHA COUNTY LINE. IT CONTINUED MOVING TO THE NORTHEAST THROUGH KANAWHA COUNTY AND EVENTUALLY DISSIPATED NEAR THE KANAWHA RIVER IN DOWNTOWN CHARLESTON. THE TORNADO WAS INTERMITTENT AS IT MOVED ALONG ITS PATH. MANY TREE |
| Jun 24, 6:54 PM EDT | TORNADO | 3 Ene Alum Creek, WV | POSSIBLE TORNADO. EXTENSIVE DAMAGE TO TREES AND SOME DAMAGE TO HOMES OFF CHILDRESS ROAD IN THE COVENTRY WOODS SUBDIVISION. |
| Jun 24, 7:00 PM EDT | TSTM WND DMG | 1 N Fort Hill, WV | MULTIPLE TREES REPORTED DOWN IN THE OAKWOOD ROAD AREA OFF US 119. |
| Jun 24, 7:00 PM EDT | TORNADO | Kanawha City, WV | POSSIBLE TORNADO DEBRIS LANDED ON MACCORKLE AVE IN KANAWHA CITY. |
| Jun 24, 7:01 PM EDT | TSTM WND DMG | South Hills, WV | POWER LINES BLOWN DOWN ONTO CAR IN SOUTH HILLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:49 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WFUS51 KRLX 242251
TORRLX
WVC039-242315-
/O.NEW.KRLX.TO.W.0011.190624T2251Z-190624T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
651 PM EDT Mon Jun 24 2019
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
Central Kanawha County in central West Virginia...
* Until 715 PM EDT.
* At 651 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Alum Creek, or 8 miles southwest of Charleston,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
South Charleston around 655 PM EDT.
Charleston and Dunbar around 700 PM EDT.
Coal Fork, Pinch and Elkview around 715 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3851 8154 3829 8139 3825 8180 3828 8181
3830 8181
TIME...MOT...LOC 2251Z 247DEG 31KT 3829 8177
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MEK1 follow-up statement
676
WWUS51 KRLX 242304
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
704 PM EDT Mon Jun 24 2019
WVC039-242315-
/O.CON.KRLX.TO.W.0011.000000T0000Z-190624T2315Z/
Kanawha WV-
704 PM EDT Mon Jun 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR CENTRAL
KANAWHA COUNTY...
At 703 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Charleston, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. Possible tornado crossed in the
vicinity of NWS office.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Coal Fork, Pinch and Elkview around 715 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3851 8154 3829 8139 3825 8180 3828 8181
3830 8181
TIME...MOT...LOC 2303Z 247DEG 31KT 3833 8165
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MEKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:34 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 24, 2:34 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 234 PM EDT Mon Jun 24 2019 .SYNOPSIS... A warm front will bring summer-like weather for much of the week. Several disturbances will result in unsettled weather early in the workweek. Summer-time heat and humidity for late week. && .NEAR TERM /THROUGH TUESDAY/... As of 1253 PM Monday... Upper low/trough evident on satellite imagery this morning across the Upper Midwest/Great Lakes region will slowly drift eastward today, along with a remnant mcv currently on satellite across central KY. This upper trough will take on a negative tilt across the area as it does so, with the potential for severe thunderstorms developing this afternoon. Strengthening low level jet in response will aid in increased moisture transport to the area, with PW values progged to climb near to 2 inches. At the surface, low pressure moving across the Great Lakes will sweep a cold front through the region late tonight. SPC mesoscale analysis indicates strong cape has developed across the region, generally on the order of 2000-2500 J/KG. Damaging winds will be the primary threat today with any convection that develops, and spc has placed the entire CWA in an enhanced risk, with damaging winds the primary threat, although tornadoes cannot be ruled out either. Convection will generally move off to the east later tonight, with a few lingering showers/isold thunderstorm potential lingering in association with the cold front, although atmosphere should generally be well worked over by late tonight. Cloud cover may linger across much of the area to start Tuesday, but should see it scatter out by mid to late morning, with warm but sunny conditions taking hold. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 233 PM Monday... Sfc high pressure axis should be in control across the region resulting in dry weather into Wednesday. However, another cold front will approach the region by late Wednesday and then become stationary to our north through Thursday. As a result, have low chance of showers and storms across our northern counties Wednesday afternoon and Wednesday evening. Above normal temperatures are anticipated. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 233 PM Monday... At the surface, high pressure should remain in control into Saturday. However, models suggest a mid-level shortwave will dig southeast resulting in nwly mid-level flow across the region by Saturday morning. Shower and thunderstorm chances should begin to increase Friday afternoon with better chances over the weekend. Would think the showers and storms could be diurnal in nature on Saturday. However, shortwaves passing through the nw flow could result in precipitation chances at about any time. There may be a cold front that pushes south across the region On Sunday with weak high pressure building into the area by Monday. Went with a blend of temperature guidance resulting in above normal values Friday and Saturday. Temperatures could be a little cooler Sunday and Monday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 135 PM Monday... Scattered strong to severe thunderstorms are expected to develop this afternoon and evening, particularly in the 20Z to 03Z time frame. Expect brief IFR/LIFR conditions in vcnty of storms, along with strong/damaging winds over 60 kts possible. Bulk of convection will taper off after 03Z, with sct -shra lingering and widespread MVFR stratus. Gradual return to VFR with light surface winds after 13Z, with mountainous locations slower to return to VFR. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection and associated restrictions this afternoon may vary from current forecast. Development and duration of MVFR cigs overnight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H M M M M H HTS CONSISTENCY H H H H M H H M H H H H BKW CONSISTENCY H H H H H H M H M M H H EKN CONSISTENCY H H H H H H H H M H H H PKB CONSISTENCY H H H H L L H H H H H H CKB CONSISTENCY H H H H H H H L L H H H AFTER 18Z TUESDAY... IFR with late night/morning river valley fog possible around mid week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/MEK NEAR TERM...SL SHORT TERM...JSH LONG TERM...JSH AVIATION...SL
Hazardous weather outlook, Jun 24, 1:52 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 152 PM EDT Mon Jun 24 2019 WVZ032-039-040-523>526-251800- Taylor-Upshur-Barbour-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 152 PM EDT Mon Jun 24 2019 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Storms this afternoon and evening will likely produce strong, gusty winds with scattered damaging wind gusts possible. Threats for large hail and tornadoes are lower, though non-zero. Torrential rainfall will also occur with these storms, which may lead to isolated flash flooding in particularly vulnerable areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031-033-034-515>522-251800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster- 152 PM EDT Mon Jun 24 2019 ...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Storms this afternoon and evening will likely produce strong, gusty winds with scattered damaging wind gusts possible. Threats for large hail and tornadoes are lower, though non-zero. Torrential rainfall will also occur with these storms, which may lead to isolated flash flooding in particularly vulnerable areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 6:05 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 3 SW ALLENSVILLE 39.24N 82.65W
06/24/2019 VINTON OH 911 CALL CENTER
TREES AND POWER LINES REPORTED DOWN ALONG CLARK ROAD.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901766
AMLLocal storm report, Jun 24, 6:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG MOXAHALA 39.66N 82.14W
06/24/2019 PERRY OH 911 CALL CENTER
TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901767
AMLLocal storm report, Jun 24, 6:20 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 3 SE NEW LEXINGTON 39.68N 82.17W
06/24/2019 PERRY OH 911 CALL CENTER
TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901768
AMLLocal storm report, Jun 24, 6:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG NEW LEXINGTON 39.71N 82.21W
06/24/2019 PERRY OH 911 CALL CENTER
911 REPORTS WIDESPREAD TREE AND POWER LINE DAMAGE
THROUGHOUT PERRY COUNTY. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901769
AMLLocal storm report, Jun 24, 6:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG MCCONNELSVILLE 39.65N 81.84W
06/24/2019 MORGAN OH 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN REPORTED IN AND
AROUND MCCONNELSVILLE. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901770
AMLLocal storm report, Jun 24, 6:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 7 N MCCONNELSVILLE 39.76N 81.84W
06/24/2019 MORGAN OH 911 CALL CENTER
TREES AND POWER LINES DOWN, RT. 60 BLOCKED TO TRAFFIC.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1901771
AMLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:43 PM EDT | Special Weather Statement | RLX | Wayne | 47 min |
| Jun 24, 3:17 PM EDT | Special Weather Statement | RLX | Ritchie | 28 min |
| Jun 24, 3:54 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie | 36 min |
| Jun 24, 3:58 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Jun 24, 4:07 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 23 min |
| Jun 24, 4:14 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Roane | 46 min |
| Jun 24, 5:06 PM EDT | Special Weather Statement | RLX | Braxton | 24 min |
| Jun 24, 5:30 PM EDT | Special Weather Statement | RLX | Lewis, Upshur | 30 min |
| Jun 24, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 25 min |
| Jun 24, 5:55 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Mingo, Wayne | 50 min |
| Jun 24, 6:13 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam, Wayne | 28 min |
| Jun 24, 6:22 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Braxton, Lewis, Randolph, Upshur, Webster | 23 min |
| Jun 24, 6:39 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Jackson, Kanawha, Lincoln, Logan, Putnam and 1 more | 36 min |
| Jun 24, 6:46 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Lewis, Randolph, Upshur, Webster | 44 min |
| Jun 24, 7:12 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Jackson, Kanawha, Nicholas, Roane | 33 min |
| Jun 24, 7:42 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Jackson, Kanawha and 3 more | 48 min |
Nearby
Tornado Warnings in West Virginia, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.